Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 574, NWS Norman, OK

September 8, 2001Carter County, Jefferson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 8, 2001, 9:07 PM CDT for Carter County, Jefferson County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 8, 2001, 9:07 PM CDT (02:07 UTC)
Expired
Sep 8, 2001, 9:45 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Carter County, OK, Jefferson County, OK

The radar

The Norman radar (KTLX), 124 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 9:30 PM CDTThunderstorm Wind 52 EWilson, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS54 KOUN 090208
SVROKC
OKC019-067-090245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
907 PM CDT SAT SEP 8 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN SOUTHERN OKLAHOMA
  JEFFERSON COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 945 PM CDT

* AT 907 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 4 MILES NORTHWEST OF MILO TO 4 MILES EAST OF
  RYAN...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE CORNISH...GENE AUTRY...GRAHAM...
  HEALDTON...LONE GROVE...MILO...RINGLING...RYAN...SPRINGER AND
  WILSON

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS LINE OF SEVERE 
THUNDERSTORMS.

LAT...LON 3443 9755 3424 9760 3398 9809 3408 9752
          3428 9698

ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:22 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Sep 8, 3:22 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
322 PM CDT SAT SEP 8 2001

ANOTHER ACTIVE EVENING LIKELY ACROSS SE PART OF CWA. 18Z OUN SOUNDING
SHOWS DRY ADIABATIC LAPSE RATE IN 750-550 MB LAYER, RESULTING IN
MODERATELY STRONG ELEVATED INSTABILITY ABOVE CLOUDY, COOL SURFACE
LAYER. ELEVATED STORMS LIKELY TO INCREASE FROM NCENTRAL TX TOWARD
CENTRAL/EC OK AS UPPER WAVE APPROACHES, WITH POTENTIAL FOR SURFACE-
BASED CONVECTION FROM S OF SPS INTO SC/SE OK CLOSER TO SLOW-MOVING
SURFACE FRONT. MAIN SEVERE THREAT LIKELY TO BE HAIL DUE TO ELEVATED
NATURE OF STORMS, ALTHO THERE MAY BE A HIGHER RISK OF WINDS/ISOLATED
TORNADOES CLOSER TO THE SURFACE BOUNDARY. SECONDARY SURGE OF COOL
AIR SHOULD OVERSPREAD MUCH OF AREA THIS EVENING AND CONTINUE SE
TO REINFORCE THE SURFACE FRONTAL ZONE THEREAFTER. THIS SHOULD SHOVE
ALL THE CONVECTION INTO FAR SE PART OF AREA AFTER MIDNIGHT, ALTHO
SOME LIGHTER RAIN/SHOWERS WITH THE UPPER TROF LIKELY TO SPREAD SE
BEHIND THE 2ND COOL SURGE. HIGH POPS MAINLY S AND E OVERNIGHT. WILL
KEEP LOW POPS ACROSS THE S AND ESPECIALLY FAR SE FOR EARLY SUN, BUT
PASSAGE OF UPPER TROF AND DEVELOPING SUBSIDENCE EXPECTED TO RESULT
IN CLEARING AREAWIDE DURING DAY.

FLASH FLOOD WATCH WAS CONSIDERED FOR PARTS OF SC/SE OK WHERE HIGH
PRECIPITABLE WATER AND MID-70 SURFACE DEWPOINTS ARE RESULTING IN
ENHANCED MOISTURE CONVERGENCE. SOME OF THESE AREAS HAVE BEEN DUMPED
ON MORE THAN ONCE OVER THE PAST WEEK, INCLUDING 1-2 INCH AMOUNTS
LAST NIGHT. HOWEVER, WE HAVE DECIDED TO HOLD OFF ON A WATCH AT THIS
POINT DUE TO GENERAL TREND FOR LOW-LEVEL FEATURES TO MOVE S,
INCLUDING THE EXISTING BOUNDARY ACROSS N TX AND S OK AS WELL AS THE
REINFORCING SURGE CURRENTLY ENTERING NW OK. ALL THIS SUGGESTS THAT
THE GREATER THREAT OF EXCESSIVE RAINFALL EVENTUALLY WILL SHIFT S OF
THE AREA. LACK OF RECENT HEAVY RAINS FARTHER W IN THE SPS AREA, AND
RESULTING HIGHER FLASH FLOOD GUIDANCE, LIMITS THE THREAT THERE.

DRY AND PLEASANT LATE-SUMMER WX EXPECTED FOR MOST OF NEXT WEEK WITH
RIDGING ALOFT RETURNING TO CENTRAL U.S.  HIGHS GENERALLY IN 80S AND
LOWS IN 50S NW TO 60S ELSEWHERE, PER PREVIOUS FORECAST AND LATEST
MRF GUIDANCE. SOME POTENTIAL FOR A BACKDOOR FRONT AROUND MIDWEEK,
BUT UPPER PATTERN INDICATES MAIN EFFECTS WILL BE WELL NE OF HERE.

FCSTID = 24
OKC   58  77  53  81 /  70  10  10   0
HBR   57  78  54  83 /  60  10   0   0
SPS   60  78  55  84 /  70  20   0   0
GAG   50  75  48  82 /  40  10   0   0
PNC   56  75  52  82 /  60  10   0   0
DUA   63  78  55  80 /  80  30  10   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Sep 8, 8:41 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT SAT SEP 08 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    ANARENE                   TX   1.00 INCH HAIL
09/08/01   ARCHER                         AMATEUR RADIO REPORT

KT
Local storm report, Sep 8, 8:57 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CDT SAT SEP 08 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0853 PM    8 WNW WICHITA FALLS       TX   .88 INCH HAIL
09/08/01   WICHITA                        AMATEUR RADIO REPORT

KT
Local storm report, Sep 8, 9:06 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT SAT SEP 08 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    6 N ARCHER CITY           TX   .75 INCH HAIL
09/08/01   ARCHER                         AMATEUR RADIO REPORT

KT

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.